Alert archive / New Hampshire / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 79, NWS Gray, ME

September 5, 2017Cheshire County, New Hampshire

NWS Gray, ME issued this severe thunderstorm warning at Sep 5, 2017, 4:25 PM EDT for Cheshire County, New Hampshire. It was in force for 50 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 5, 2017, 4:25 PM EDT (20:25 UTC)
Expired
Sep 5, 2017, 5:15 PM EDT
In force
50 min
Issued by
NWS Gray, ME
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

County Cheshire County, NH

The radar

The Albany radar (KENX), 138 km from the middle of the area, began a volume at 20:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 5, 4:30 PM EDTTSTM WND DMG6 Sw Westmoreland, NHTREES AND POWER LINES DOWN OLD FERRY RD NEAR CROSS RD
Sep 5, 4:35 PM EDTTSTM WND DMGWestmoreland, NHTREES DOWN
Sep 5, 4:45 PM EDTTSTM WND DMGSpofford, NHTREES DOWN NEAR CHESTERFIELD GORGE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 8.4 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2017-09-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 44 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2017-09-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 129 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
44 J/kg
Mixed-layer CIN
-330 J/kg
Mixed-layer LCL
962 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
129 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

149 
WUUS51 KGYX 052025
SVRGYX
NHC005-052115-
/O.NEW.KGYX.SV.W.0079.170905T2025Z-170905T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Gray ME
425 PM EDT TUE SEP 5 2017

The National Weather Service in Gray Maine has issued a

* Severe Thunderstorm Warning for...
  Northwestern Cheshire County in southern New Hampshire...

* Until 515 PM EDT

* At 425 PM EDT, a severe thunderstorm was located near Chesterfield,
  or 14 miles west of Keene, moving northeast at 30 mph.

  HAZARD...60 mph wind gusts and nickel size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to trees, and power lines. 

* Locations impacted include...
  Keene, Swanzey, Nelson, Gilsum, Roxbury, Sullivan, Alstead,
  Westmoreland, Surry, Chesterfield, Walpole, Hinsdale and Marlow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4292 7252 4295 7253 4296 7251 4297 7248
      4298 7246 4300 7246 4300 7244 4303 7246
      4305 7246 4314 7232 4300 7208 4282 7254
      4287 7256
TIME...MOT...LOC 2025Z 232DEG 27KT 4289 7258 

HAIL...0.88IN
WIND...60MPH
 
$$

ES
1 follow-up statement
862 
WWUS51 KGYX 052051
SVSGYX

Severe Weather Statement
National Weather Service Gray ME
451 PM EDT TUE SEP 5 2017

NHC005-052115-
/O.CON.KGYX.SV.W.0079.000000T0000Z-170905T2115Z/
Cheshire NH-
451 PM EDT TUE SEP 5 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EDT
FOR CENTRAL CHESHIRE COUNTY...

At 450 PM EDT, a severe thunderstorm was located over Keene, moving
northeast at 30 mph.

HAZARD...60 mph wind gusts and nickel size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to trees, and power lines. 

Locations impacted include...
Keene, Swanzey, Nelson, Gilsum, Sullivan, Roxbury, Surry,
Westmoreland, Alstead, Marlow and Walpole.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4298 7242 4300 7244 4303 7236 4310 7227
      4300 7208 4290 7233 4296 7243
TIME...MOT...LOC 2050Z 237DEG 28KT 4297 7231 

HAIL...0.88IN
WIND...60MPH
 
$$

ES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 5, 3:10 PM EDT, 1 hour 15 minutes earlier.

Area forecast discussion, Sep 5, 3:10 PM EDT, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Gray ME
310 PM EDT Tue Sep 5 2017

.SYNOPSIS...
A cold front will gradually settled over the region tonight with
showers and thunderstorms. These showers and storms will
gradually weaken and become more scattered overnight.
However...several weak waves of low pressure will track
northeast along the front through Wednesday night and provide
the chance for some potentially heavy rainfall. Eventually this
front will shift offshore Thursday...but unsettled weather is
likely to continue into Friday and Saturday.

&&

.NEAR TERM /THROUGH TONIGHT/...
The main focus in on convective potential thru the early evening
hours. Early day clouds have kept much of the area stable to
start the day. But satellite imagery continues to show expanding
Cu field across Srn NH and extending into far SWrn ME...as
warmer air and especially deeper moisture move into the region.
Destabilization is already under way as some lightning has been
noted in SW NH and SPC mesoanalysis puts MLCAPE around 1000 J/kg
over parts of the Srn forecast area. Continued thunderstorm
development is expected in the next couple of hours.

The environment is characterized by high shear/low CAPE. That
deep...unidirectional shear will support supercellular storm
types before gradual growth upstream into linear segments.
Though CAPE will be on the lower side...it will not take much
updraft strength to tap strong low to mid level jet on the
order of 50 kts. This will make damaging wind gusts the primary
severe threat today...though with a relatively large 0-3 km CAPE
forecast some low level stretching of available helicity makes
the tornado threat non-zero. Eventually the threat will
transition to heavy rainfall and possible flooding...as storms
become linear and front parallel to forcing.

As this area of forcing departs to the NE...widespread precip
will taper to scattered showers after midnight. This will
provide a relative break before more rainfall moves in Wed.

&&

.SHORT TERM /WEDNESDAY THROUGH WEDNESDAY NIGHT/...
Model guidance is beginning to show an increasing LLJ Wed into
Wed night. This will transport PWAT anomalies of 1 to 2 standard
deviations into the region and provide forcing for areas of
heavy rainfall. The set up seems primed for SE upslope enhanced
precip...along with enhanced convective rain considering
forecast soundings continue to show plenty of elevated CAPE for
thunder. Hi-res model guidance is showing a large area of
possibly heavy rain developing early Wed and moving Nwd thru the
forecast area into the afternoon. Then a second area develops
and moves thru Wed night. Given expected training of showers and
storms this afternoon/evening...a flash flood watch may be
necessary if the same areas threaten to be in the cross hairs
Wed as well. Regardless a widespread 1 to 2 inches looks
likely...with the potential for more in localized spots.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
The models are in decent agreement on the long wave pattern
through the upcoming weekend. We begin the period with a
anomalously deep trough centered across the Great Lakes and an
upstream ridge over the western third of the CONUS. This trough
makes only slow eastward progress and will not exit into the
maritimes until early next week. With the upper trough dominating
here through the upcoming weekend...this promises to be a cool
unsettled period for the forecast area. We begin the period with
the cold front stretching from the coastal plain of eastern New
England southward through the mid Atlantic region on Thursday.
With the front nearly parallel to the upper flow...we'll see a
steady rain with additional amounts of up to an inch before the
baroclinic zone finally shifts offshore during the day Thursday.
In its wake...cyclonic flow and the passage of several surface
troughs promises several days of clouds along with a passing
shower...especially across the higher terrain. It won't be until
Monday when we see a marked improvement in the sensible weather as
rising heights and ridging take hold across the region. It should
be noted that over the past several runs the deterministic model
solutions have slowed the exiting trough a bit. So we may in fact
see more clouds then sunshine on Monday...mainly over our northern
and eastern Maine zones.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
Short Term...Mainly VFR conditions across the area this
afternoon will deteriorate this evening as a cold front edges
towards the region. Widespread MVFR and local IFR or lower will
be possible in SHRA and TSRA along the front. Given how long it
takes the front to near the coast...TSRA forecast there is
highly uncertain. Beyond the evening some isolated embedded TSRA
are possible in any rainfall...but there is not enough
confidence in timing and location to include in TAFs. Model
guidance does show a large area of possibly +RA developing
around 12z Wed...and could bring areas of IFR to the forecast
area.

Long Term...

Thu...MVFR in rain and fog with areas of IFR.

Fri - Sat...Areas of MVFR in cigs and -shra.

Sun...Sct MVFR possible in -shra.

&&

.MARINE...
Short Term...SCA remains in effect for SSW flow ahead of the
slowly approaching cold front. Gusts near 25 kts and seas 5 to 8
feet will be possible thru Wed. SCA may need to be extended
beyond this time outside the bays as seas will be slow to
diminish in onshore flow.

Long Term...

Thu...Small Craft conditions are probable outside the bays ahead
of a slow moving cold front.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...None.
NH...None.
MARINE...Small Craft Advisory until 8 AM EDT Wednesday for ANZ150>152-
     154.

&&

NEAR TERM...Legro
SHORT TERM...Legro
LONG TERM...Schwibs
AVIATION...Legro/Schwibs
MARINE...Legro/Schwibs
Hazardous weather outlook, Sep 5, 3:21 PM EDT, 1 hour 4 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
321 PM EDT Tue Sep 5 2017

MEZ012-018>020-NHZ004>013-015-061930-
Southern Oxford-Interior York-Interior Cumberland-Androscoggin-
Northern Carroll-Southern Grafton-Southern Carroll-Sullivan-
Merrimack-Belknap-Strafford-Cheshire-Eastern Hillsborough-
Interior Rockingham-Western And Central Hillsborough-
321 PM EDT Tue Sep 5 2017

This Hazardous Weather Outlook is for Maine, southwest Maine,
western Maine, New Hampshire, central New Hampshire, northern New
Hampshire and southern New Hampshire.

.DAY ONE...This Afternoon and Tonight.

Scattered thunderstorms are expected to develop through this evening
across the area. Some thunderstorms may be severe...with damaging
winds being the main threat. Locally heavy rainfall is also likely in
any thunderstorms.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Periods of heavy rainfall will be likely Wednesday and especially
Wednesday night. Localized urban and small stream flooding will be
possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

MEZ023>028-NHZ014-061930-
Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-Coastal Waldo-
Coastal Rockingham-
321 PM EDT Tue Sep 5 2017

This Hazardous Weather Outlook is for south central Maine,
southwest Maine and southern New Hampshire.

.DAY ONE...This Afternoon and Tonight.

Scattered thunderstorms are expected to develop through this evening
across the area. Some thunderstorms may be strong...with gusty winds
being the main threat. Locally heavy rainfall is also likely in any
thunderstorms.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Periods of heavy rainfall will be likely Wednesday and especially
Wednesday night. Localized urban and small stream flooding will be
possible.

There is also a moderate risk of strong rip currents at area beaches.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

MEZ007>009-013-014-021-022-NHZ001>003-061930-
Northern Oxford-Northern Franklin-Central Somerset-Southern Franklin-
Southern Somerset-Kennebec-Interior Waldo-Northern Coos-
Southern Coos-Northern Grafton-
321 PM EDT Tue Sep 5 2017

This Hazardous Weather Outlook is for south central Maine, west
central Maine, western Maine and northern New Hampshire.

.DAY ONE...This Afternoon and Tonight.

Scattered thunderstorms are expected to develop through this evening
across the area. Some thunderstorms may be strong...with gusty winds
being the main threat. Locally heavy rainfall is also likely in any
thunderstorms.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Periods of heavy rainfall will be likely Wednesday and especially
Wednesday night. Localized urban and small stream flooding will be
possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

ANZ150>154-061930-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
321 PM EDT Tue Sep 5 2017

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms may bring gusty winds to the near shore waters this
evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Special weather statement, Sep 5, 3:31 PM EDT, 54 minutes before
Special Weather Statement
National Weather Service Gray ME
331 PM EDT TUE SEP 5 2017

NHZ005-007>009-052000-
Merrimack-Belknap-Southern Grafton-Sullivan-
331 PM EDT TUE SEP 5 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN SULLIVAN...SOUTH
CENTRAL GRAFTON...WEST CENTRAL BELKNAP AND NORTHWESTERN MERRIMACK
COUNTIES...

At 331 PM EDT, a strong thunderstorm was located near Newport, or 7
miles southwest of New London, moving northeast at 50 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Franklin, New London, Grafton, Bradford, Danbury, Newport, Warner,
Bristol, Andover, Hill, Goshen, Croydon, Hebron, Newbury, Wilmot,
Sulton, Sunapee, Springfield, Sanbornton and New Hampton.

This includes the following highways...
 Interstate 89 between mile markers 24 and 38.
 Interstate 93 between mile markers 60 and 66.

This also includes...
  Mount Kearsage and Mount Sunapee.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4321 7206 4334 7220 4371 7182 4352 7153
TIME...MOT...LOC 1931Z 220DEG 43KT 4333 7207

ES
Special weather statement, Sep 5, 3:46 PM EDT, 39 minutes before
Special Weather Statement
National Weather Service Gray ME
346 PM EDT TUE SEP 5 2017

NHZ005-007-052015-
Southern Grafton-Sullivan-
346 PM EDT TUE SEP 5 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL SULLIVAN AND
SOUTHWESTERN GRAFTON COUNTIES...

At 346 PM EDT, a strong thunderstorm was located near Enfield, or
near Lebanon, moving northeast at 35 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Lebanon, Grafton, Hanover, Enfield, Canaan, Groton, Grantham, Lyme,
Cornish, Croydon, Dorchester, Orange, Springfield, Plainfield,
Wentworth and Orford.

This includes Interstate 89 between mile markers 42 and 56.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4345 7215 4357 7234 4387 7204 4372 7182
TIME...MOT...LOC 1946Z 224DEG 28KT 4359 7218

ES
Special weather statement, Sep 5, 4:16 PM EDT, 9 minutes before
Special Weather Statement
National Weather Service Gray ME
416 PM EDT TUE SEP 5 2017

NHZ011-052045-
Cheshire-
416 PM EDT TUE SEP 5 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN CHESHIRE COUNTY...

At 415 PM EDT, a strong thunderstorm was located near Brattleboro,
moving northeast at 35 mph.

Wind gusts up to 50 mph and dime size hail are possible with this
storm.

Locations impacted include...
Keene, Swanzey, Winchester, Hinsdale, Westmoreland, Chesterfield,
Walpole, Surry and Westminster Station.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4292 7252 4295 7253 4296 7251 4297 7248
      4298 7246 4300 7246 4300 7244 4303 7246
      4305 7247 4308 7244 4310 7244 4292 7227
      4279 7251 4281 7254 4287 7256
TIME...MOT...LOC 2015Z 234DEG 31KT 4287 7264

ES

The office that day

Everything else NWS Gray, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 5, 3:31 PM EDTSpecial Weather StatementGYXMerrimack29 min
Sep 5, 3:46 PM EDTSpecial Weather StatementGYXSullivan29 min
Sep 5, 3:57 PM EDTSevere Thunderstorm WarningGYXGrafton, Sullivan48 min
Sep 5, 4:16 PM EDTSpecial Weather StatementGYXCheshire29 min
Sep 5, 4:27 PM EDTSevere Thunderstorm WarningGYXCheshire, Merrimack, Sullivan48 min
Sep 5, 4:44 PM EDTSpecial Weather StatementGYXCarroll31 min
Sep 5, 5:05 PM EDTSevere Thunderstorm WarningGYXCheshire, Hillsborough, Merrimack, Sullivan40 min
Sep 5, 5:52 PM EDTSpecial Weather StatementGYXMerrimack23 min
Sep 5, 6:08 PM EDTSevere Thunderstorm WarningGYXBelknap, Merrimack, Rockingham, Strafford52 min
Sep 5, 6:18 PM EDTSpecial Weather StatementGYXCheshire27 min
Sep 5, 6:20 PM EDTAreal Flood AdvisoryGYXCarroll115 min
Sep 5, 6:56 PM EDTSpecial Weather StatementGYXStrafford34 min
Sep 5, 7:49 PM EDTSpecial Weather StatementGYXCheshire26 min

Nearby

Severe Thunderstorm Warnings in New Hampshire, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.